MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT

COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT
Model Number G57448
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) #: p200023.Common name - qan.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Per rep - 15apr2021 - the stent elongated upon deployment.They had to put another shorter stent inside the first stent.The procedure was completed successfully.Did any unintended section of the device remain inside the patient¿s body? no.If yes, please describe.Was the patient hospitalized or was there prolonged hospitalization? no.Did the patient require any additional procedures due to this occurrence? no.If yes, please describe.Did the product cause or contribute to the need for additional procedures? no.If yes, please specify additional procedures and provide details.Has the complainant reported any adverse effects on the patient due to this occurrence? no.Has the complainant reported that the product caused or contributed to the adverse effects? no.Please specify adverse effects and provide details.General questions for complaint occurring during use, request the following: where was the access site? -left common femoral vein.What was the patient¿s anatomy? i.E.Scarred, tortuous, calcified, etc.-calcified.What was the target location for the stent? -common iliac vein.Was the target location severely calcified or tortuous? -calcified.Was the device flushed prior to use? -yes.Were there any difficulties deploying the stent? -yes.Physician met with quite a bit of resistance upon unsheathing/delivering the stent.Was the stent fully deployed before removing the delivery system from the patient? -yes.What other devices were used in the procedure? -.035 cook roadrunner uniglide wire, 9 fr sheath.Please provide manufacturer, model, brand, and size if possible.-.035 cook roadrunner uniglide wire, 9 fr sheath.Were any additional procedures necessary as a result of this event? -no.Can any photos, images, or reports of the procedure or device be provided? -the device and photos will be provided.Please review following ¿failure¿ modes with contact to determine if additional questions apply.If the event involves thombosis, restenosis, and/or occlusion, request the following: -n/a.Did the patient have any risk factors for thrombosis, restenosis, or occlusion? what other medications and/or treatments was the patient receiving? if occlusion occurred, can it be confirmed if the occlusion is related to thrombosis or restenosis? if the event involved claudication / pain, request the following: n/a.Is the reported event a symptom of restenosis or thrombosis? if no restenosis or thrombosis occurred how it was determined that the zilver stents caused / contributed to the event? if the event involves stent shortening, request the following: -n/a.Was there any evidence of post deployment stent compression or deformation? was the delivery system able to be advanced to the target site easily / with no resistance? was the handle pulled toward the hub while the delivery system remained stationary during deployment? if the event involves sheath separation, request the following: n/a.Was there high resistance encountered during any part of the procedure, wire guide advancement, stent deployment, etc.? was pre-dilatation conducted prior to stent deployment? was the handle puled toward the hub while the delivery system remained stationary during deployment? if the event involving deployment difficulties, request the following: was the stent eventually deployed? yes.Was pre-dilatation conducted before stent deployment? yes.Was the handle pulled toward the hub while the delivery system remained stationary during deployment? unkr.
 
Event or Problem Description
Supplemental follow-up report is being submitted due to the receipt of additional information, device evaluation and receipt of image review.Additional information received 14-may-2021: answers to the following questions were provided by the rep via phone on 14may2021.-ms 14may2021 1.Was a stent previously placed during previous procedures? n/a, yes, no -no 2.Was the device used percutaneously? n/a,yes,no -yes 3.Was the lesion approached via contralateral or ipsilateral? n/a, contralateral, ipsilateral -ipsilateral 4.It is noted that the physician met with quite a bit of resistance upon unsheathing/delivering the stent, how did the physician address this? -they paused and continued to deploy.5.Did the user remove slack in the delivery system before deployment, per ifu? n/a, yes, no -yes 6.Was post dilation performed after the placement of the stent? n/a, yes, no -yes 7.Was the delivery system damaged/kinked/twisted during deployment? n/a, yes, no -no 8.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no -no 9.Please specify if yes.-n/a.Device was evaluated on 26-may-2021.The outer sheath of the device was noted to be kinked and compressed.Image review was also received on 31-may-2021 initial report details: per rep - 15apr2021 - the stent elongated upon deployment.They had to put another shorter stent inside the first stent.The procedure was completed successfully.Did any unintended section of the device remain inside the patient¿s body? -no.If yes, please describe.Was the patient hospitalized or was there prolonged hospitalization? -no.Did the patient require any additional procedures due to this occurrence? -no.If yes, please describe.Did the product cause or contribute to the need for additional procedures? -no.If yes, please specify additional procedures and provide details.Has the complainant reported any adverse effects on the patient due to this occurrence? -no.Has the complainant reported that the product caused or contributed to the adverse effects? -no.Please specify adverse effects and provide details.1 general questions for complaint occurring during use, request the following: 1.2 where was the access site? -left common femoral vein 1.3 what was the patient¿s anatomy? i.E.Scarred, tortuous, calcified, etc.-calcified 1.4 what was the target location for the stent? -common iliac vein ¿ was the target location severely calcified or tortuous? -calcified 1.5 was the device flushed prior to use? -yes.1.6 were there any difficulties deploying the stent? -yes.Physician met with quite a bit of resistance upon unsheathing/delivering the stent.1.7 was the stent fully deployed before removing the delivery system from the patient? -yes 1.8 what other devices were used in the procedure? -.035 cook roadrunner uniglide wire, 9 fr sheath please provide manufacturer, model, brand, and size if possible.-.035 cook roadrunner uniglide wire, 9 fr sheath 1.9 were any additional procedures necessary as a result of this event? -no 1.10 can any photos, images, or reports of the procedure or device be provided? -the device and photos will be provided.2.0 please review following ¿failure¿ modes with contact to determine if additional questions apply.2.1 if the event involves thombosis, restenosis, and/or occlusion, request the following: -n/a.2.1.1 did the patient have any risk factors for thrombosis, restenosis, or occlusion? 2.1.2 what other medications and/or treatments was the patient receiving? 2.1.3 if occlusion occurred, can it be confirmed if the occlusion is related to thrombosis or restenosis? 2.2 if the event involved claudication / pain, request the following: -n/a.2.2.1 is the reported event a symptom of restenosis or thrombosis? 2.2.2 if no restenosis or thrombosis occurred how it was determined that the zilver stents caused / contributed to the event? 2.3 if the event involves stent shortening, request the following: -n/a 2.3.1 was there any evidence of post deployment stent compression or deformation? 2.3.2 was the delivery system able to be advanced to the target site easily / with no resistance? 2.3.3 was the handle pulled toward the hub while the delivery system remained stationary during deployment? 2.4 if the event involves sheath separation, request the following: -n/a 2.4.1 was there high resistance encountered during any part of the procedure, wire guide advancement, stent deployment, etc.? 2.4.2 was pre-dilatation conducted prior to stent deployment? 2.4.3 was the handle puled toward the hub while the delivery system remained stationary during deployment? 2.5 if the event involving deployment difficulties, request the following: 2.5.1 was the stent eventually deployed? -yes 2.5.2 was pre-dilatation conducted before stent deployment? -yes 2.5.3 was the handle pulled toward the hub while the delivery system remained stationary during deployment? -unkr.
 
Additional Manufacturer Narrative
Pma/510(k) #: p200023.Section d: common name - qan.Device was evaluated on 26-may-2021.The outer sheath of the device was noted to be kinked and compressed.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental follow-up report is being submitted due to the completion of the investigation and an update to the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) #: p200023.Section d: common name - qan.The delivery system of zvt7-35-80-16-100, lot number c1765208 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the 26th may, 2021.On evaluation of the device a kink was observed on the proximal end of the outer sheath approximately 0.5cm below the white connector cap.Compression of the outer sheath was observed between 0.7cm and 1.3 cm along the distal end.Compression was also observed at approximately 0.5cm from the white cap on the outer sheath.The device flushed as expected.A 0.035¿ wireguide could not pass the kink below the handle on the outer sheath and the handle could not be moved to the hub due to the kink on the outer sheath.Information provided by the customer indicated that no kink was observed during deployment and that no kinks were observed on the delivery system prior to return.Therefore, the kinks/compression were possibly related to the return transportation process.Prior to distribution zvt7-35-80-16-100 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zvt7-35-80-16-100 of lot number c1765208 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1765208.There is evidence to suggest the user did not follow the instructions for use.The instructions for use state: stent placement; once stent deployment has begun, the stent must be fully deployed; images provided by the customer demonstrate that the stent was retracted after the initial 15% was deployed.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: the complaint of stretch deployment is confirmed.The imaging demonstrates that deployment did not follow the ifu.The first 15% of the stent was initially deployed over l4.The stent was then retracted to the level of the l4-5 disk space with greater refraction of the right stent end compared to the left.At some point during this phase of the deployment, the stent had been locked into the delivery sheath by retraction of the delivery system tip.After this retraction, approximately one third of the stent had been deployed.On final deployment, the stent was stretched approximately double its design length with only the most inferior quarter of its length not significantly distorted.Further retraction of the delivery system tip suggests that the stent locking may have continued further on in the deployment.Relatively recent data concerning the long-term effects of left civ stent extension into the ivc explains attempted repositioning.Late contralateral dvt is now associated with stent extension into the ivc.(j vasc interv radiol.2020 apr; 31(4):535-643.) in this case, the desired degree of retraction from the ivc was resisted along the left side of the stent.To prevent stent extraction during retraction, the introducer tip was used to lock the stent while the delivery system was retracted.The locking was either longer than necessary or caused binding of the undeployed stent that was not overcome without severe stretching.A definitive root cause of user error was identified in the images provided.The images demonstrate that the deployment did not follow the ifu.The retraction of the stent following initial deployment resulted in it becoming locked in the delivery sheath by the delivery system tip.To prevent stent extraction during retraction, the introducer tip was used to lock the stent while the delivery system was retracted.The locking was either longer than necessary or caused binding of the undeployed stent resulting in the elongation.Complaint is confirmed as the failure was verified in the images provided.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER VENA VENOUS SELF-EXPANDING STENT
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key11805508
Report Number3001845648-2021-00381
Device Sequence Number11622103
Product Code QAN
UDI-Device Identifier10827002574486
UDI-Public(01)10827002574486(17)231005(10)C1765208
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2023
Device Model NumberG57448
Device Catalogue NumberZVT7-35-80-16-100
Device Lot NumberC1765208
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2021
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/13/2021
Event Location Hospital
Initial Date Received by Manufacturer 04/15/2021
Supplement Date Received by Manufacturer04/15/2021
04/15/2021
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date06/11/2021
09/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;